Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Asymmetric maximal ideals in $ M(G)$


Author: Sadahiro Saeki
Journal: Trans. Amer. Math. Soc. 222 (1976), 241-254
MSC: Primary 43A10
DOI: https://doi.org/10.1090/S0002-9947-1976-0415201-7
MathSciNet review: 0415201
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let G be a nondiscrete LCA group, $ M(G)$ the measure algebra of G, and $ {M_0}(G)$ the closed ideal of those measures in $ M(G)$ whose Fourier transforms vanish at infinity. Let $ {\Delta _G},{\Sigma _G}$ and $ {\Delta _0}$ be the spectrum of $ M(G)$, the set of all symmetric elements of $ {\Delta _G}$, and the spectrum of $ {M_0}(G)$, respectively. In this paper this is shown: Let $ \Phi $ be a separable subset of $ M(G)$. Then there exist a probability measure $ \tau $ in $ {M_0}(G)$ and a compact subset X of $ {\Delta _0}\backslash {\Sigma _G}$ such that for each $ \vert c\vert \leqslant 1$ and each

$\displaystyle \nu \in \Phi \;{\text{Card}}\;\{ f \in X:\hat \tau (f) = c\;{\text{and}}\;\vert\hat \nu (f)\vert = r(\nu )\} \geqslant {2^{\text{c}}}.$

Here $ r(\nu ) = \sup \{ \vert\hat \nu (f)\vert:f \in {\Delta _G}\backslash \hat G\} $. As immediate consequences of this result, we have (a) every boundary for $ {M_0}(G)$ is a boundary for $ M(G)$ (a result due to Brown and Moran), (b) $ {\Delta _G}\backslash {\Sigma _G}$ is dense in $ {\Delta _G}\backslash \hat G$, (c) the set of all peak points for $ M(G)$ is $ \hat G$ if G is $ \sigma $-compact and is empty otherwise, and (d) for each $ \mu \in M(G)$ the set $ \hat \mu ({\Delta _0}\backslash {\Sigma _G})$ contains the topological boundary of $ \hat \mu ({\Delta _G}\backslash \hat G)$ in the complex plane.

References [Enhancements On Off] (What's this?)

  • [1] G. Brown, $ {M_0}(G)$ has a symmetric maximal ideal off the Šilov boundary, Proc. London Math. Soc. (3) 27 (1973), 484-504. MR 48 #2666. MR 0324314 (48:2666)
  • [2] G. Brown and W. Moran, $ {L^{1/2}}(G)$ is the kernel of the asymmetric maximal ideals of $ M(G)$, Bull. London Math. Soc. 5 (1973), 179-186. MR 49 #3450. MR 0338686 (49:3450)
  • [3] -, $ {M_0}(G)$-boundaries are $ M(G)$-boundaries, J. Functional Analysis 18 (1975), 350-368. MR 50 #14060. MR 0361615 (50:14060)
  • [4] T. W. Gamelin, Uniform algebras, Prentice-Hall, New York, 1969. MR 0410387 (53:14137)
  • [5] C. C. Graham, Measures vanishing off the symmetric maximal ideals of $ M(G)$, Proc. Cambridge Philos. Soc. 75 (1974), 51-61. MR 49 #9539. MR 0344800 (49:9539)
  • [6] E. Hewitt and S. Kakutani, A class of multiplicative linear functionals on the measure algebra of a locally compact Abelian group, Illinois J. Math. 4 (1960), 553-574. MR 23 #A527. MR 0123198 (23:A527)
  • [7] E. Hewitt and K. R. Stromberg, A remark on Fourier-Stieltjes transforms, An. Acad. Brasil. Ci. 34 (1962), 175-180. MR 27 #533. MR 0150536 (27:533)
  • [8] K. Izuchi and T. Shimizu, Topologies on groups and a certain L-ideal of measure algebras, Tôhoku Math. J. 25 (1973), 53-60. MR 0385461 (52:6322)
  • [9] L.-A. Lindahl and F. Poulsen, Thin sets in harmonic analysis, Dekker, New York, 1971. MR 0393993 (52:14800)
  • [10] W. Rudin, Fourier analysis on groups, Interscience Tracts in Pure and Appl. Math., no. 12, Interscience, New York and London, 1962. MR 27 #2808. MR 0152834 (27:2808)
  • [11] S. Saeki, Symmetric maximal ideals in $ M(G)$, Pacific J. Math. 53 (1974), 229-243. MR 0370058 (51:6287)
  • [12] K. Saka, A note on subalgebras of a measure algebra vanishing on non-symmetric homomorphisms, Tôhoku Math. J. (2) 25 (1973), 333-338. MR 50 #10686. MR 0358221 (50:10686)
  • [13] T. Shimizu, L-ideals of measure algebras, Proc. Japan Acad. 48 (1972), 172-176. MR 47 #7326. MR 0318780 (47:7326)
  • [14] J. L. Taylor, Measure algebras, CBMS Regional Conf. Ser. in Math., no. 16, Amer. Math. Soc., Providence, R. I., 1973. MR 0427949 (55:979)
  • [15] J. H. Williamson, Banach algebra elements with independent powers and theorems of Wiener-Pitt type, Function Algebras (Proc. Internat. Sympos. on Function Algebras, Tulane Univ., 1965), Scott, Foresman, Chicago, Ill., 1966, pp. 186-197. MR 33 #6302. MR 0198143 (33:6302)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A10

Retrieve articles in all journals with MSC: 43A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0415201-7
Keywords: LCA group, measure algebra, asymmetric maximal ideal, $ {M_0}$-boundary
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society